Answering your questions; Urine eosinophils screened by dipstick?
A If a physician has specifically requested a test for urine eosinophils, I do not think it would be correct to screen specimens with a reagent strip test for leukocyte esterase as a criterion for canceling a Hansel's stain for eosinophils in the urine.
The leukocyte esterase reaction is specific for esterase that is present in granulocytic leukocytes and histiocytes, including neutrophils and eosinophils. The reagent strip test for urine leukocyte esterase, however, is fairly insensitive. According to manufacturer's values, the sensitivity for Multistix reagent strips is five cells/hpf to 15 cells/hpf in clinical urine while Chemstrip reagent strips have a sensitivity of 20 leukocytes/[mu]L. Due to this relative insensitivity, the absence of leukocyte esterase in urine does not rule out urinary infection.
Since the presence of any eosinophils in the urine is an abnormal finding, it is theoretically possible to have a negative leukocyte esterase reaction by reagent strip with clinically significant numbers of eosinophils present. Therefore, clinical judgment in ordering this test should be followed.
--Karen M. Ringsrud, MT(ASCP)
Department of Laboratory
Medicine and Pathology
University of Minnesota Medical School
Edited by Daniel M. Baer, MD
Daniel M. Baer, MD, is professor emeritus of laboratory medicine at Oregon Health and Science University in Portland, OR, and a member of MLO's editorial advisory board.
MLO's "Tips from the Clinical Experts" provides practical, up-to-date solutions to readers' technical and clinical issues from a panel of experts in various fields. Readers may send questions to Dan Baer by e-mail at email@example.com.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Tips from the clinical experts|
|Author:||Baer, Daniel M.|
|Publication:||Medical Laboratory Observer|
|Date:||Aug 1, 2006|
|Previous Article:||Addressing management issues; Bad work situation.|
|Next Article:||Answering your questions; Safety of blood after radiation therapy.|